Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 11, 2001, 2:58 PM CDT for Cherokee County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 2:58 PM CDT (19:58 UTC)
- Expired
- Apr 11, 2001, 3:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:05 PM CDT | Thunderstorm Wind 52 E | Cleghorn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS53 KFSD 111958 SVRFSD IAC035-112030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 258 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 330 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF QUIMBY...OR ABOUT 25 MILES NORTHWEST OF IDA GROVE...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEGHORN AROUND 305 PM CDT MARCUS AROUND 310 PM CDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL NEAR WASHTA AT 245 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4259 9580 4262 9556 4292 9559 4292 9586
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:45 PM CDT, 13 minutes earlier.
Area forecast discussion, Apr 11, 2:45 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED APR 11 2001
LINE OF TSTMS...SOME SVR...PSHG N OVR NERN NE AND WRN IA MOVG INTO
SE PART OF CWA ATTM AS WRMFNT MOVES N. WITH LO OVR N CNTRL KS MOVG
NE THIS SHLD PUSH MOST OF SHWRS AND TSTMS N IN SE SD AND SW MN. WIL
CUT BACK TO SCTD SHWRS/TSTMS IN SE AREAS. FURTHER N...SHWRS AND
TSTMS CONTG...WITH LOCALLY HVY PSBL. WITH TRACK OF LOW WITH KPG
SHWRS/TSTMS IN WRN AREAS ALTH THIS MAY BE MORE SHWRS THEN TSTMS. HVY
RAIN STILL PSBL IN THE SHWRS SO WILL HAVE A FFA OVR ALL BUT THE SE
PARTS OF THE CWA FOR THIS EVE. NW WNDS PICKG UP IN WRN AND CNTRL
AREAS THRU THE EVE...AND IN SRN AND ERN AREAS AFT MDNGT. PCP WILL
SHLD HELP HOLD WNDS DWN SOME...SO WND ADVSY W AND CNTRL TNGT AND E
AFT MDNGT. LO OVR NE MN BY THU MRNG SO WNDS SHLD CONT IN SW MN INTO
PART OF NW IA THU MRNG AND WILL CONT ADVSY THERE. DRIER COOLR AIR
MOVG IN BHND LOW WITH PCP END OVR ALL BUT NE CWA ZNS AND THESE SHLD
END BY ERLY AFTN. COULD BE CLOOSE TO A RAIN/SNW MIX IN WRN AREAS BY
TIME IT ENDS THU MRMG BU FOR NOW WILL HOLD OFF ON MNTN OF SNW. CLDS
DCRG OVR W TO E OVR CWA THRU BUT SHLD BY RATHER COOL ESPECLY IN ERN
AREAS. BY FRI NGT S/WV AND TROF MOVG IN FM W AND GOING WITH A CHC OF
SHWRS.
IN EXTENDED...BUT A CHC OF SHERS IN FOR SAT AND MON SERIS OF S/WV
CONT. KEEP TUE AND WED DRY. TEMPS NEAR NORMAL OR A LTL BELOW.
.FSD...FFA THIS EVE ENTIRE CWA..EXCEPT FAR SE PART
...GNLY S OF LINE FM YKN TO SLB
WND ADVSY TNGT W OF LINE FM IVANHOE MN TO YKN
TNGT AFT MD
NGT S OF LINE FM YKN TO SLB
TNGT AFT MDNGT AND THU MRNG E OF LINE
FM IVANHOW TO PRIMGHAR IAIn the hours before
Special weather statement, Apr 11, 11:10 AM CDT, 3 hours 48 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT WED APR 11 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... .LARGE STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON AND EVENING. STRONG DRY AIR INTRUSION WILL BE MOVING TOWARD NORTHWEST IOWA THIS AFTERNOON...COUPLED WITH STRONG LOW LEVEL WIND SHEAR...WILL GIVE THIS AREA THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND VERY EARLY EVENING. FURTHER TO THE NORTH AND WEST FROM NORTHWEST IOWA...THE AIR BECOMES MORE SATURATED WITH LESS FAVORABLE WIND SHEAR. THEREFORE THE THREAT FOR SEVERE WEATHER DECREASES...WITH HEAVY RAIN INCREASING. SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-120500- UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE... SIOUX CITY... 1110 AM CDT WED APR 11 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL MOVE NORTH THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. SOME STORMS WILL LIKELY BE SEVERE THROUGH 7PM...WITH A THREAT OF SOME TORNADIC DEVELOPMENT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 12 PM CDT. SDZ062-066-067-069-070-MNZ080-081-089-090-098-IAZ001>003-120500- MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON- OSCEOLA-DICKINSON-YANKTON-CLAY- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON... 1110 AM CDT WED APR 11 2001 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS WILL MOVE INTO THIS AREA THROUGH THE AFTERNOON AND INTO THE EARLY EVENING HOURS. A SEVERE STORM IS POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS. THE THREAT FOR SEVERE WEATHER WILL LIKELY BE OVER BY 7 TO 8 PM. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT. SDZ040-055-056-MNZ071-072-097-120500- BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE... 1110 AM CDT WED APR 11 2001 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD THROUGH THIS AREA THROUGH THE AFTERNOON AND EVENING HOURS. THE THREAT FOR SEVERE THUNDERSTORMS IS FAIRLY REMOTE IN THIS AREA...HOWEVER SOME OF THE STRONGER STORMS WILL PROBABLY HAVE SOME SMALL HAIL AND GUSTY WINDS. THE THREAT FOR STRONG THUNDERSTORMS SHOULD END BY 8 PM CDT. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-039-050-052>054-057>061-063>065-068-120500- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON- MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1110 AM CDT WED APR 11 2001 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD THROUGH THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STRONGER CELLS WILL CONTAIN HEAVY RAIN WITH SMALL HAIL. STAY ALERT FOR ANY POSSIBLE FLOODING DUE TO THE ALREADY SATURATED GROUND. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. HEAVY R(AIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Apr 11, 1:56 PM CDT | Tornado Warning | FSD | Woodbury | 34 min |
| Apr 11, 2:28 PM CDT | Tornado Warning | FSD | Woodbury | 32 min |
| Apr 11, 2:37 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.